Illinois, 2022

Winter Weather in Illinois, April 2, 2022

April 2, 2022 · NWS LOT · 4 events in 4 counties and zones

A late winter storm brought accumulating snow to portions of northwest Illinois on April 2nd. Snowfall amounts were generally in the 2 to 5 inch range along and north of a Polo to Belvidere to Woodstock line.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A late winter storm brought accumulating snow to portions of northwest Illinois on April 2nd. Snowfall amounts were generally in the 2 to 5 inch range along and north of a Polo to Belvidere to Woodstock line. Rockford Airport measured 1.7 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 2, 5:24 AM CST, 51 minutes earlier.

Area forecast discussion, Apr 2, 5:24 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
624 AM CDT Sat Apr 2 2022

.SHORT TERM...
Issued at 314 AM CDT Sat Apr 2 2022

Through Sunday...

Regional water vapor imagery and MSAS surface pressure analyses
depict a developing compact surface low pressure system in
southwestern Iowa ahead of a pair of compact upper-level
shortwaves screaming southeastward across North Dakota and
Minnesota. Radar echoes continue to blossom across central Iowa
ahead of the low and within the increasingly diffluent right
entrance region of an intensifying 500mb jet (RAP would suggest
75-80kt at press time). Surface observations indicate
precipitation is largely falling as rain though bright-banding in
reflectivity and noisy CC/ZDR dual-pol data from KDMX depict a
narrow embedded zone of a rain/snow mix.

As the upper-level waves continue phasing over the next 6 to 12
hours, jet-level diffluence will increase further and the low-
level baroclinic zone currently draped across the Lower Great
Lakes will tighten. In addition, a 45kt 700mb LLJ will continue
nosing northward ahead of the path of the low. Taken together, a
very focused west to east-oriented zone of strong ascent is
expected to develop immediately north of the low over the next few
hours. High resolution forecast model guidance appears locked in
a low path along I-80 across eastern Iowa this morning and
northern Illinois this afternoon, leading to high confidence that
the band will set up along the IL/WI border including around
Rockford from mid-morning to early afternoon. Outside of the
band, WAA will support a N/S band of showers. So, all things
considered, we have high confidence that all areas will see a
short period of precipitation today (e.g. 1-2 hours south of I-80
increasing to 4-6 hours along the IL/WI state line).

The dominant precipitation type along and south of the path of
the low should be steady rain, though wet-bulb cooling within the
aforementioned narrow mesoscale band will lead to a heavy, wet
snow. With such strong ascent augmented by convectively steep mid-
level lapse rates (e.g. 7 to 7.5K/km contributing to -25 to
-30 ubar/s in the DGZ), intense snow rates of 1 to 2"/hr are
likely in the mesoscale band as well as an outside chance for a
lightning strike or two. Indeed, the 00Z HREF 24-hour LPMM
suggests liquid water equivalent may tag 0.5" within the narrow
band, which is impressive considering it will fall within a 4-6
hour window. Now, determining actual accumulation rates on the
ground is tough, and they'll almost certainly be lower than the
true snow rates due to unfavorable diurnal timing with an
increasingly strong April sun angle. If this were January or
February, we'd probably be staring down the barrel of a quick
4-6"+ of snow along the IL/WI state line. However, we feel
accumulations of 1-3" are more likely, particularly in Winnebago
county, with up to an inch across Boone, McHenry, and northern
Ogle counties. Given the snow will come down fast, there does
appear to be potential for slushy accumulations on roads. And,
given a high water content, the slush will be slippery. So, felt
there was enough justification for a targeted Winter Weather
Advisory for Winnebago county for what should be a highly
localized snow event between 7 AM and 1 PM. Outside the band of
snow, total rain amounts should amount between 0.1 to 0.3".
Precipitation should end fairly abruptly from west to east this
afternoon.

In addition to the precipitation today, a compact pressure rise/fall
couplet of 12mb/6hr will lead to breezy winds south of I-80
today, first out of the south this morning and then out of the
northwest this evening. Gusts may exceed 35 mph in both regimes.
Along and north of the path of the low, winds should be noticeably
muted. Accordingly, temperatures will be warmer south of the path
of the low and in the 40s today, and in the low to mid 30s to the
north (coldest where snow is falling). After sunset, we can't
rule out a stray shower or two sneaking in from Wisconsin as the
back edge of the phased upper-level shortwave crosses the central
Great Lakes, though the highest chances should be well to our
north.

Tomorrow will be much quieter as a 1020mb surface high pressure
system slides directly overhead. Seasonably cool low-level
temperatures should allow for scattered to broken afternoon stratocu
with highs in the upper 40s to around 50. In addition, the weak
low-level wind field will prove no match for a lake breeze to
surge inland by early evening. Yet another system will be
approaching by Sunday evening along the low-level baroclinic zone
"highway" draped directly overhead.

Borchardt

&&

.LONG TERM...
Issued at 331 AM CDT Sat Apr 2 2022

Sunday night through Friday...

Pattern continues to look active through the coming week, initially
with another in a series of disturbances moving through zonal flow
early in the week, and then through the phasing/evolution of a deep
long-wave upper trough and embedded closed low across the region mid-
late week. Precipitation is expected to be rain for the most part,
though mix of rain/snow showers may become more common by Thursday
and Friday as temperatures trend colder beneath and just west of the
upper low.

Another quick-moving mid-level short wave is progged to track east
across the forecast area Sunday night into early Monday morning.
Similar look to this system as with the one affecting the area today
(Saturday), though with a track about 75-100 miles farther north.
This more northerly track will produce warmer thermal profiles and
should focus better snow chances north of the IL/WI state line. That
said, some rain/snow mix is possible close to the WI border Sunday
night especially across McHenry and Lake counties, where surface
temps in the mid-30s will be more supportive. Precip should be all
rain by Monday morning as it tapers off from west to east with the
passage of the surface and mid-level circulations.

Monday afternoon and evening should be largely dry across the
forecast area, in the subsident wake of the departing short wave.
The trailing cold front/low level baroclinic zone lays out from
IN/OH southwest into the souther Plains however, which will become
the focus for additional precipitation development especially south
and southwest of the forecast area Monday night as additional short
wave energy ripples east-northeast from the southwestern states.
While much of the available deterministic guidance is largely dry
for the LOT cwa into Tuesday, ensemble means from the ECMWF, CMC and
most aggressively the GEFS do spread some returning rain into
especially southern parts of the cwa as early as Monday night.
Blended NBM guidance does depict some low-chance pops back into the
area later Monday night into Tuesday, and while northern parts of
the forecast area may ultimately end up precip-free with dry
easterly low level flow, can't really argue with this given the
ensemble support for this (as well as the deterministic NAM) as the
short wave tracks into the lower OH valley.

Shifting focus to our northwest, medium-range guidance continues to
depict strong jet energy digging southeast across the Pacific
Northwest and central Rockies, which induces a deepening large scale
upper trough and developing closed low across the central CONUS.
Rain chances look to ramp up across the area Tuesday night into
Wednesday morning as better deep moisture wraps into the developing
circulation. Increasing southerly component and associated
warm/moist advection should yield thermal profiles supportive of
generally all rain for p-types locally as the upper low develops to
our northwest. Guidance is in reasonable agreement at this distance
in sweeping the occluding cold front and deeper moisture east of
IL/IN Wednesday afternoon, which should allow a shift to more
showery precip.

The closed low is then progged to drift southeast across the region
Wednesday night into Thursday, with additional vort energy noted
wrapping cyclonically back across the western Great Lakes and
maintaining showery precip threat into Friday as the main upper
low/trough axis shifts east of the area. By this time, colder
northerly flow should cool the column sufficiently to raise the
potential for wet rain/snow showers especially Thursday night into
Friday. After daytime temps in the 50s (away from the Lake Michigan
shore) for most areas into mid-week, highs in the 40s appear more
likely Thursday-Friday beneath and west of the upper low and trough
axis.

Ratzer

&&

.AVIATION...
For the 12Z TAFs...

Aviation Forecast Concerns:

* Period of rain/snow for terminals, with a period of all snow
  possible especially for KRFD but likely also Chicago metro sites
  as well. IFR conditions likely during precip, with LIFR
  possible.

* Surface winds expected to back from SSE early this morning to NE
  and eventually NW through the day.

Surface low pressure was analyzed over south central IA early this
morning. This low will track eastward across the forecast area
today, in association with a potent mid-level disturbance.
Associated area of precipitation evident in radar returns across
eastern IA (rain south, snow to the north) will spread across the
terminals this morning. Mainly snow is expected at KRFD, with LIFR
conditions likely and some wet/slushy accumulations. Chicago
terminals will likely see precip begin as a rain/snow mix, but a
period of wet snow is also possible especially for KDPA/KORD (less
likely farther to the south at KGYY). IFR vis and IFR/LIFR
ceilings are expected. Precipitation should taper off quickly from
west to east this afternoon, with lingering MVFR clouds into this
evening before scattering.

With the surface low tracking just south of the terminals, light
south-southeast winds early this morning will tend to back
southeast and northeast during the day before shifting northwest
later this afternoon. Light west-northwest winds are expected
overnight into Sunday morning.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory...ILZ003 until 1 PM Saturday.

IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 2, 3:11 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
411 AM CDT Sat Apr 2 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-030915-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
411 AM CDT Sat Apr 2 2022 /511 AM EDT Sat Apr 2 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Non Thunderstorm Wind Risk south of I-80.
  Elevated Snow Risk far northern Illinois.

DISCUSSION...

A quick moving weather disturbance will bring a mix of rain and
snow to the area today, with a period of all snow expected for
portions of northern Illinois roughly north of I-88. Accumulating
wet snow of 1 to 3 inches is possible especially in the vicinity
of Rockford, with lesser slushy accumulations possible elsewhere
north of I-88. Areas south of I-80 can expect mainly rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-030915-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
411 AM CDT Sat Apr 2 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  No hazardous weather is expected at this time.

Ratzer

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Ogle

When
April 2, 6:15 AM CST to 2:30 PM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Weather, Winnebago

When
April 2, 6:30 AM CST to 2:30 PM CST
Where
Winnebago forecast zone
Reported by
Official NWS Observations
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Weather, Boone

When
April 2, 7:00 AM CST to 2:45 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Weather, McHenry

When
April 2, 7:45 AM CST to 3:15 PM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014595, 1014592, 1014593, 1014594.